(WTNH) — Mixing multiple prescription drugs, vitamins, or herbal supplements can cause harmful interactions. Dr. Jennifer Donahue of ProHealth Physicians in Groton explains how these deadly dangers can be avoided.Why is it important for patients to be open and direct in talking with their health care professionals about the medications and supplements they’re taking?
Certain medications become ineffective or dangerous when they are combined. Some medications, especially antibiotics or anti-inflammatories, can cause serious bleeding when used with blood thinning medications. Other medications, when combined, can cause life threatening or deadly heart rhythm irregularities. Sometimes patients will be embarrassed about a medication or a supplement they are taking, or they may just not realize the importance of telling their doctors about their supplements.
Some substances used in combination will cause a higher level of sedation or impairment than either drug alone. People using some pain medications along with alcohol or certain other medications, especially benzodiazepine medications like Xanax or Valium, are at a much higher risk of overdose or death. Be honest with your doctor and your pharmacist about your medications, supplements and lifestyle so they can keep you safe.
What problems are caused by consuming excessive caffeine, such as too much coffee and green tea? Why?
Caffeine toxicity can certainly be a very serious problem and can even lead to death, the effect could be amplified by using certain medication in combination, for example the stimulants used to treat Attention Deficit Hyperactivity Disorder. In addition, using caffeine with medications can interfere with the intended effect of the medicine or can cause changes in how the caffeine or the medication are broken down by the body, leading to higher levels of either the caffeine or the medication than is safe.How does smoking lead to chemical reactions that impact a drug’s effectiveness?
Substances in cigarette smoke (not the nicotine) cause a higher level of an enzyme called Cytochrome P450 in the liver. Cytochrome P450 is the enzyme that breaks down many medications. A higher level of P450 will make the liver break down some medications faster than usual, especially medications used to treat mental health issues, seizures, pain, heart issues and Diabetes. If a patient starts or stops smoking, or changes dramatically how much they smoke, they may need dosage adjustments for some medications.What about nutritional or dietary supplements? How do they change how a patient responds to medications?
There are many ways supplements can interact with medications. Supplements are drugs even if they are naturally occurring, as are caffeine, alcohol, smoking, and illicit drugs. People usually do not think of these substances, especially caffeine, as a drug -but they are drugs. They can cause serious issues in the body in the same was prescription medications can, having serious unintended effects.
(One common interaction between a supplement and a medication is calcium and the antibiotic Doxycycline. Calcium binds to Doxycycline in the stomach and prevents the absorption and effectiveness of the Doxycycline.)How do adverse drug interactions impact the body?
Adverse drug reactions can affect the body in almost as many ways as there are medications. Drug interactions can increase or decrease the effect of the medication, or can cause an increase in side effects like irregular heart rhythms, sedation, or difficulty breathing. Patients seeing multiple doctors may be at higher risk for drug interactions if each doctor does not have a complete medication list. Some very common medications, like oral contraceptives, can lose effectiveness when combined with other medications, resulting in unintended pregnancy.
The most important thing you can do is be honest with your doctors and your pharmacist about your medications, your supplements, and your lifestyle so they can keep you safe.